Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 72, NWS Flagstaff, AZ

August 31, 2007Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 31, 2007, 2:09 PM MST for Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2007, 2:09 PM MST (21:09 UTC)
Expired
Aug 31, 2007, 2:45 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 35 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 312111
SVRFGZ
AZC007-312145-
/O.NEW.KFGZ.SV.W.0072.070831T2109Z-070831T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
209 PM MST FRI AUG 31 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 202 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR  
  MILEPOST 257 ON STATE ROUTE 87...OR 3 MILES NORTH OF PAYSON...AND 
  MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  THE NORTH SIDE OF PAYSON 

LAT...LON 3430 11123 3438 11135 3432 11156 3416 11143

$$
JJ
2 follow-up statements
000 
WWUS55 KFGZ 312129
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
228 PM MST FRI AUG 31 2007

AZC007-312145-
/O.CON.KFGZ.SV.W.0072.000000T0000Z-070831T2145Z/
GILA AZ-
228 PM MST FRI AUG 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR NORTHWESTERN GILA COUNTY...

AT 223 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED BETWEEN MILEPOST 260 AND 265 ON STATE ROUTE 87...OR ABOUT 6 MILES 
NORTHWEST OF PAYSON...MOVING WEST AT 10 MPH.

LAT...LON 3430 11123 3438 11135 3432 11156 3416 11143

$$
JJ
000 
WWUS55 KFGZ 312145
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
243 PM MST FRI AUG 31 2007

AZC007-312153-
/O.EXP.KFGZ.SV.W.0072.000000T0000Z-070831T2145Z/
GILA AZ-
243 PM MST FRI AUG 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GILA COUNTY
EXPIRES AT 245 PM MST...

AT 240 PM MST...DOPPLER RADAR INDICATED THAT THE STORMS THAT 
PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE LEVELS. ALTHOUGH THE 
THREAT OF STRONG WIND AND LARGE HAIL HAS DIMINISHED...VERY HEAVY 
RAIN WILL STILL BE LIKELY OVER PORTIONS OF NORTHWEST GILA COUNTY 
THROUGH 315 PM MST...MAINLY NORTH AND WEST OF PAYSON.

LAT...LON 3430 11123 3438 11135 3432 11156 3416 11143

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:15 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 31, 9:15 AM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST FRI AUG 31 2007

.SYNOPSIS...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO CONTINUE EACH DAY WELL INTO NEXT WEEK. THE BEST
CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL
READINGS FOR THIS TIME OF YEAR.

&&

.DISCUSSION...
AT 9 AM...DEBRIS CLOUDS ARE THINNING ACROSS EASTERN COCONINO AND
NORTHERN NAVAJO COUNTIES. THIS CLOUD COVER HAS 9 AM TEMPS SOME 2 TO
5 DEGREES COOLER THAN 24 HOURS AGO AND SHOULD LEAD TO A LATER START
AND LESS COVERAGE OF TSTORMS IN THESE AREAS THIS AFTERNOON.
THE 12Z BELLEMONT SOUNDING SHOWS HIGHER CAPE AND BETTER INSTABILITY
ALONG WITH LIGHT WEST TO EAST STORM MOTION. OUR POP GRIDS FOR THIS
AFTERNOON ALREADY SHOW GREATEST CHANCES FOR AREAS WEST OF A LINE
FROM JACOB LAKE TO ST JOHNS AND THIS LOOKS GOOD GIVEN THE CURRENT
CLOUD COVER.

DL

PREV DISCUSSION...220 AM MST...NUMEROUS OUTFLOWS MEANDERING AROUND
THE STATE TONIGHT COUPLED WITH WITH WEAK FORCING FROM A S/WV OVER
NORTHWEST ARIZONA HAS PROVIDED QUITE A BIT OF DEBRIS CLOUD. SOME
WEAK CONVECTION CONTINUES EAST OF FLAGSTAFF...WITH AREAS OF VERY
LIGHT STRATIFORM RAIN FALLING OVER THE WESTERN MOGOLLON RIM.

A MID-LEVEL HIGH LOCATED WEST OF THE CWA WILL STAY IN PLACE THROUGH
TUESDAY OF NEXT WEEK...WITH NO MAJOR CHANGES EXPECTED IN THE
SYNOPTIC PATTERN. WEAK FLOW WITH EASTERLIES ALOFT WILL FAVOR
CONVECTION FORMING OVER THE HIGHER TERRAIN...AND THEN DRIFTING WEST
TO SOUTHWEST THROUGH THE AFTERNOON OF EACH DAY. A S/WV (MENTIONED
ABOVE) WILL MOVE THROUGH SOUTHERN UTAH TODAY AND EARLY SATURDAY.
THIS WAVE MAY PROVIDE A BIT MORE ACTIVITY TO THE NORTHERN ZONES IN
THE NEXT 24 HOURS. OTHERWISE...THE NORTHERN ZONES ARE CLOSEST TO
SOMEWHAT DRIER AND SLIGHTLY MORE STABLE AIR...SO THESE ZONES WILL BE
THE LEAST ACTIVE OVERALL IN THE NEXT SEVERAL DAYS.

MOISTURE BOTH ALOFT...AND IN THE BOUNDARY LAYER...HAS BECOME DEEPER
IN THE LAST 24 HOURS DUE TO CONVECTIVE RECYCLING...AND CONTINUOUS
PRESSURE FROM THE LARGE POOL OF HIGH PW AIR TO OUR WEST. WE HAVE
BUMPED POPS UP SLIGHTLY YET AGAIN FOR THE NEXT SEVERAL DAYS TO
ACCOUNT FOR THE AIRMASS CONTINUING TO BECOME MORE MOISTURE RICH DUE
TO THE PROCESSES MENTIONED ABOVE.

BY TUESDAY OR WEDNESDAY OF NEXT WEEK...MODELS STILL DEVELOP A TROUGH
OF LOW PRESSURE IN THE GREAT BASIN WHICH MAY AFFECT NORTHERN AND
CENTRAL ARIZONA THROUGH AT LEAST THURSDAY. THIS TROUGH MAY BE THE
TYPICAL SEASON ENDER FOR OUR REGION...WHICH FREQUENTLY MEANS LOTS
OF HEAVY RAIN AND ORGANIZED CONVECTION...WE WILL HAVE TO WAIT AND
SEE. PREVIOUS RUNS ALSO PHASED IN A TROPICAL SYSTEM OVER SOUTHERN
ARIZONA WITH THIS TROUGH...THIS NO LONGER SEEMS TO BE THE CASE
ALTHOUGH IT CANNOT BE RULED OUT JUST YET. FOR NOW...WE WILL CONTINUE
TO SHOW A HIGHER CHANCE OF PRECIPITATION LATE IN THE SEVEN DAY
PERIOD...ALONG WITH DECREASED TEMPERATURES. PETERSON.

&&

AVIATION...FOR THE 18Z PACKAGE...DEEP LAYER HIGH PRESSURE AND A
MOIST AIR MASS WILL REMAIN OVER ARIZONA. AS A RESULT...EXPECT
SCATTERED THUNDERSTORMS AFTER 18Z TENDING TO DEVELOP FIRST OVER THE
HIGHER TERRAIN. IN ADDITION...INCREASED MOISTURE HAS MOVED ACROSS
EXTREME NORTHEAST ARIZONA WITH AN UP-TICK IN THUNDERSTORM COVERAGE
ANTICIPATED NORTH OF THE MOGOLLON RIM. IN THE VICINITY OF STRONGER
STORMS EXPECT CEILINGS OF 3-6 KFT AGL AND WIND GUSTS TO 30 KTS.
SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER 02Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 31, 9:34 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 AM MST FRI AUG 31 2007

AZZ004>018-037>040-010700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS-
YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
934 AM MST FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...

.DAY ONE...TODAY

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TODAY WEST OF
A LINE FROM JACOB LAKE TO ST JOHNS. ISOLATED THUNDERSTORMS ARE
EXPECTED EAST OF THIS LINE.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY.

THE CURRENT FORECAST IS FOR SCATTERED AFTERNOON AND EVENING SHOWER
AND THUNDERSTORM ACTIVITY TO CONTINUE THROUGH NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:10 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila35 min
Aug 31, 1:31 PM MSTSevere Thunderstorm WarningFGZGila29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.